Know the warning signs of blood thinner complications
Medications that delay blood clotting are known as blood thinners (anticoagulants). These drugs make it hard for clots to form and prevent existing clots from growing. Anticoagulants are used to prevent strokes in people with heart conditions such as atrial fibrillation or in people with an artificial (prosthetic) heart valve or valvular heart disease.
Anticoagulants are also used to prevent and treat blood clots in the deep veins inside your body (deep vein thrombosis), as well as preventing these clots from traveling to the lungs (pulmonary embolism).
Be watchful for any warning signs of complications while taking any anticoagulants. These include:
- Urine that’s red or dark brown
- Stool that’s red, dark brown or black
- Bleeding gums
- A severe headache or stomach pain that doesn’t go away
- Feeling weak, faint or dizzy
- Frequent bruising or blood blisters
It’s important to stick to your medication as prescribed. Abruptly stopping an anticoagulant can increase your risk of a stroke. In addition, wear a medical alert bracelet or keep an anticoagulant alert card with you at all times in case of an emergency.
If you're interested in more discussions like this one, check out the Heart & Blood Health group.
More essential health information awaits with a monthly subscription to the Mayo Clinic Health Letter.
Interested in more newsfeed posts like this? Go to the Aging & Health: Take Charge blog.
Can anyone tell me more about the warfarin injections and how to qualify for the at home program?
My doctor said stop taking it after I had been on it for two years wasn’t told it could cause complications when stopped
Hi @dayornight. Interesting. There was a reason you were prescribed the Warfarin in the first place so being taken off abruptly is odd. Has your previous situation been corrected and you no longer need it? As it says in the article it really isn’t safe to stop abruptly from a blood thinner. Did you have any complications after you stopped?
By the way, Welcome to Connect. Glad to have you join us. I see you’ve been a member for a couple months but this is your first reply. There are over 70+ groups of health topics so I hope you’ve had a chance to look around. Feel free to join any conversation where you feel you can help out or encourage other members. Were you searching for anything in particular when you found us?
hmccarth, warfarin (Coumadin) is available as pills or injections. Here is some information on both methods:
– Warfarin Injection https://www.drugs.com/cdi/warfarin-injection.html
– Warfarin Oral https://www.drugs.com/warfarin.html
Are injections being recommend for you over oral (pill) form?
Thank you for the information. If I have to take Coumadin, I would like the easiest route which I thought could be the injections sent in the mail vs. going to the doctor's office continually. I don't want to be on a blood thinner at all however 2 cardio doctors said I need to. I have been off Eliquis for 4 months now, I see my cardio md. in Dec. with would be 6 months…I feel great, having zero problems. I do take a 81 mg. asprin 2x's a week right now.
Is it safe to take one "Baby Aspirin" a day?
Hi @0927sandy, baby aspirin isn’t as innocent as it sounds. While it’s been used for years to potentially prevent strokes and cardiovascular problems, in more recent studies it’s found daily aspirin can cause serious bleeding issues and other problems.
My husband was prescribed baby Asprin years ago, along with high blood pressure meds. He’s super fit, healthy, always watches his weigh and diet. Out of the blue, he started having pains in his stomach. A trip to the gastroenterologist and a scope of his digestive system found several ulcerated area from his little daily baby aspirin. It can damage the lining of the stomach even when taken with food.
I found some good articles for you to read. https://www.mayoclinic.org/diseases-conditions/heart-disease/in-depth/daily-aspirin-therapy/art-20046797
Before you decide to take a baby aspirin or any medication or supplement that you’re not certain about, make sure you contact your own physician first.
Is there a reason you feel you need to be on a blood thinner?
Why were you taken off Eliquis? I started taking it a month ago and the fatigue has kept me in the bed most of the time. My quality of life has deteriorated and my complaints to my cardio have fallen on deaf ears.